This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process lithium properly.
What might happen:
Your blood levels of lithium may increase and cause toxic effects.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience new or worsened tremors, fatigue, muscle weakness or unusual stiffness, confusion, slurred speech, vomiting, diarrhea, loss of appetite, blurred vision, trouble walking, ringing in the ears, seizures, dizziness, or heart palpitations call your doctor right away. Your doctor may need to adjust the dose of your lithium or change you to a different medicine for pain or inflammation. It may be necessary to monitor the lithium levels in your blood more often.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Keep all of your appointments with the doctor and laboratory. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Frolich JC, Leftwich R, Ragheb M, Oates JA, Reimann I, Buchanan D. Indomethacin increases plasma lithium. Br Med J 1979 Apr 28; 1(6171):1115-6.
- 2.Ragheb M, Ban TA, Buchanan D, Frolich JC. Interaction of indomethacin and ibuprofen with lithium in manic patients under a steady-state lithium level. J Clin Psychiatry 1980 Nov;41(11):397-8.
- 3.Reimann IW, Frolich JC. Effects of diclofenac on lithium kinetics. Clin Pharmacol Ther 1981 Sep;30(3):348-52.
- 4.Herschberg SN, Sierles FS. Indomethacin-induced lithium toxicity. Am Fam Physician 1983 Aug;28(2):155-7.
- 5.Reimann IW, Diener U, Frolich JC. Indomethacin but not aspirin increases plasma lithium ion levels. Arch Gen Psychiatry 1983 Mar;40(3):283-6.
- 6.Kerry RJ, Owen G, Michaelson S. Possible toxic interaction between lithium and piroxicam. Lancet 1983 Feb 19;1(8321):418-9.
- 7.Nadarajah J, Stein GS. Piroxicam induced lithium toxicity. Ann Rheum Dis 1985 Jul;44(7):502.
- 8.Walbridge DG, Bazire SR. An interaction between lithium carbonate and piroxicam presenting as lithium toxicity. Br J Psychiatry 1985 Aug; 147:206-7.
- 9.Ragheb M, Powell AL. Lithium interaction with sulindac and naproxen. J Clin Psychopharmacol 1986 Jun;6(3):150-4.
- 10.Harrison TM, Davies DW, Norris CM. Lithium carbonate and piroxicam. Br J Psychiatry 1986 Jul;149:124-5.
- 11.Kristoff CA, Hayes PE, Barr WH, Small RE, Townsend RJ, Ettigi PG. Effect of ibuprofen on lithium plasma and red blood cell concentrations. Clin Pharm 1986 Jan;5(1):51-5.
- 12.Ragheb M. Ibuprofen can increase serum lithium level in lithium-treated patients. J Clin Psychiatry 1987 Apr;48(4):161-3.
- 13.Stein G, Robertson M, Nadarajah J. Toxic interactions between lithium and non-steroidal anti-inflammatory drugs. Psychol Med 1988 Aug;18(3):535-43.
- 14.Bailey CE, Stewart JT, McElroy RA. Ibuprofen-induced lithium toxicity. South Med J 1989 Sep;82(9):1197.
- 15.Ragheb M. The clinical significance of lithium-nonsteroidal anti-inflammatory drug interactions. J Clin Psychopharmacol 1990 Oct; 10(5):350-4.
- 16.Khan IH. Lithium and non-steroidal anti-inflammatory drugs. BMJ 1991 Jun 22;302(6791):1537-8.
- 17.Langlois R, Paquette D. Increased serum lithium levels due to ketorolac therapy. CMAJ 1994 May 1;150(9):1455-6.
- 18.Iyer V. Ketorolac (Toradol) induced lithium toxicity. Headache 1994 Jul-Aug;34(7):442-4.
- 19.Bravo AE, Egger SS, Crespo S, Probst WL, Krahenbuhl S. Lithium intoxication as a result of an interaction with rofecoxib. Ann Pharmacother 2004 Jul-Aug;38(7-8):1189-93.
- 20.Lithobid (lithium carbonate) US prescribing information. ANI Pharmaceuticals, Inc. May, 2018.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.